Pennsylvania, 2016

Winter Weather in Pennsylvania, December 15, 2016

December 15, 2016 · NWS PBZ · 1 event in 1 county or zone

A snow squall producing quick snow accumulation and very low visibility contributed to a 59 vehicle pileup on I-80 in Jefferson county. The accident occurred just after 8 AM, closing the east bound lanes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A snow squall producing quick snow accumulation and very low visibility contributed to a 59 vehicle pileup on I-80 in Jefferson county. The accident occurred just after 8 AM, closing the east bound lanes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 15, 7:36 AM EST, 24 minutes earlier.

Area forecast discussion, Dec 15, 7:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
736 AM EST Thu Dec 15 2016

.SYNOPSIS...
Snow showers with accumulations can be expected mainly north of I
80 today along with well below normal temperatures artie. A
weekend storm system will bring a swift temperature recovery but
also another round of significant winter weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick morning update made to expand the winter weather advisory a
few counties southward as a prominent lake-effect snow band has
shifted further south than previous model guidance suggested. With
instability and moisture through 8kft, think the fetch will reach
just far enough into those counties to cause some problems this
morning. Increasing shear will gradually limit the lake effect
snow bands reach but for continuity sake, just kept the same end
time as the previously issued advisory for Mercer, Venango, and
Forest.

Previous...
Latest observations show wind chill values below zero in some
locations and with continued strong cold air advection maintained
through the day and a tight pressure gradient resulting in gusty
winds, there will be minimal temperature recovery and the wind
chill advisory for all zones still looks good. As far as the
ongoing winter weather advisory across northern zones, upper
level flow will back through the morning and activity currently
focused along the southward moving arctic boundary should
eventually begin to impact Mercer, Venango, and Forest counties.
Although temperatures aloft are too cold and not ideal for
dendritic growth, several inches are still expected and the
potential for snow squall conditions is high along and north of
Interstate 80 so the winter weather advisory remains in effect
until 6PM today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
High pressure is forecast to briefly build Thursday night and
lower inversion heights via subsidence, hence diminishing snow
shower potential across the area. Temperatures are expected to
moderate Friday but still remain well below average. Warm
advection is projected to intensify late Friday ahead of a digging
trough over the Upper Midwest, which will cause snow chances to
increase as the warm front extends across the Upper Ohio Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Surface low pressure will track from the Plains to the lower
Great Lakes Friday night and Saturday as an upper trough begins to
advance from the Upper Midwest. Latest model runs show reasonable
continuity and critical thicknesses indicate snow changing to a
wintry mix and eventually all rain. Currently the main concern
with this system is the potential for a longer duration of sleet
and freezing rain given period of anomalously cold temperatures
followed by strong warm air advection and moisture transport.

With the current advisories in place, opted to hold off on any
headlines with the weekend system for now and maintained HWO
mention. If models remain consistent will likely need headlines
with this system as well.

The surface low is progged to exit Sunday, though broad upper
troughing should persist across the NE CONUS through early in the
week with below average temperatures. The flow is progged to
become less amplified by mid week with moderating temperatures.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Expect Periodic MVFR restrictions this morning, as some snow
showers could reach as far as KPIT in NW flow. However,
improvement is expected this afternoon as the aforementioned lake
band begins to retreat to the north as winds once again change
direction toward the west- southwest.

IFR vsby will likely remain at KFKL and KDUJ for most of the day.

A westerly to southwesterly surface wind will continue, with gusts
to 25-30kts through the early evening.

.OUTLOOK...
More widespread restrictions are expected with weekend low
pressure, as well as the chance for freezing rain/sleet Friday
night into Saturday morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Chill Advisory until 9 AM EST Friday FOR MDZ001.
OH...Wind Chill Advisory until 9 AM EST Friday FOR OHZ039>041-
     048>050-057>059-068-069.
PA...Wind Chill Advisory until 9 AM EST Friday FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
     Winter Weather Advisory until 6 PM EST this evening FOR
     PAZ007>009-013-014.
WV...Wind Chill Advisory until 9 AM EST Friday FOR WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Dec 15, 5:21 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EST THU DEC 15 2016

PAZ007>009-161030-
MERCER-VENANGO-FOREST-
521 AM EST THU DEC 15 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

IN ADDITION...A WINTRY MIX OF PRECIPITATION IS EXPECTED FRIDAY
NIGHT AND SATURDAY. A FREEZING RAIN ADVISORY OR WINTER WEATHER
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-161030-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
521 AM EST THU DEC 15 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

IN ADDITION...A WINTRY MIX OF PRECIPITATION IS EXPECTED FRIDAY
NIGHT AND SATURDAY. A FREEZING RAIN ADVISORY OR WINTER WEATHER
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
December 15, 8:00 AM EST to 11:00 AM EST
Where
Jefferson forecast zone
Injuries
0 direct, 3 indirect
Reported by
Emergency Manager
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667349.